Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Thyroid problems, male breasts, weight gain, low mood. on cytomel, androgel. mammogram does not show gynecomastia. Treatment for hormonal conditions ?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
Today my endo. told me a recent mammogram was not consistent to gynecomastia. He said it was fatty tissue and i should restart androgel 2.5 grams. What does this mean. When I was on testoterone I gained 8 pound in two months and my breasts seem to have gotten worse. I originanly was dignosed hypothyroid a year ago tsh was 4.55. Now on 5cytomel and 25mcg levoxyl my tsh is 1.21 but I do not feel better, just less napping. Half the time I have low mood, have trouble not overeating, push myself to go to the gym 5 times a week. So what is up with this. Am I on the wrong doses-should I not feel better on thyroid meds. should I not lose weight and feel more upbeat. Or is it the testoterone androgel making me gain weight, overeat, feel down, and enlarge breasts. My family doctor thinks I should stop all hormones-he thinks they are all making me worse. Now before the thyroid meds I was very tired. I also have bph and take hytrin 2mg, I get psa fluctuating from bouts of prostatitis, bactrim lower the psa score after two weeks. Cant take flomax give me retrograde ejaculatiopn which is already a problem for me. So what should I take for thyroid, breast, weight gain, low mood and bph-retrograsde ejacluation. I appreciate your help.
Posted Sun, 29 Apr 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Robert Galamaga 11 minutes later
Hello and thank you for submitting your question.

Your question is a very good one and I will work on providing you with some good information and recommendations regarding what is going on.

Your question regarding testosterone supplementation is particularly important. Generally I do not advocate prescribing testosterone unless an individual has a blood test which documents a true testosterone deficiency. Testosterone supplementation has significant side effects. Some of these side effects include enlargement of the prostate. You already have an issue with this and this testosterone supplementation may exacerbate this concern.

It is also puzzling to me why you are on these two thyroid medications. Generally I would prescribe only one medication such as Synthroid and then gradually change the dose in order to get it to a therapeutic level. This would require several office visits as well as several laboratory evaluations.

In your case I would certainly consider discontinuing the testosterone supplementation as well as the cytomel. It will take some time for your body to equilibrate but I really think that this is a strong consideration and something you should discuss with your endocrinologist who can look at your past medical history and also decide what would be a good alternative course of action.

At this time we need to try to focus on things that are going to help give you a good energy and encourage you to exercise and maintain a very healthy lifestyle. Currently this seems to be an extremely difficult challenge for you. Please consider what I have discussed about.

I thank you again for submitting your question. I hope you found my response to be helpful informative and reassuring. If you have any additional concerns I would be happy to address them.


Dr. Galamaga
Above answer was peer-reviewed by
Follow-up: Thyroid problems, male breasts, weight gain, low mood. on cytomel, androgel. mammogram does not show gynecomastia. Treatment for hormonal conditions ? 10 hours later
Thank you. first is testoterone capable of causing my 10 pound weight gain over the last 6 given that I have bph and bouts of prostatitis and take hytrin is there a better alternative. On flomax I got retrograde ejaculation which was very ditrubing to me. On hytrin I appear to it to a mild degree. Is there a better alternative or something else I can take to not have this. Again I will act on your recommendations and appreciate your advice.
Follow-up: Thyroid problems, male breasts, weight gain, low mood. on cytomel, androgel. mammogram does not show gynecomastia. Treatment for hormonal conditions ? 13 hours later
Is there a treatment for retrograde ejaculation or is there a better choice than hytrin for bph/prostatitis that doesn't cause sex problems. Also can testoterone cause a weight gain of 8-10 pounds over a couple months but you can get rid of it. If I am not taking testoterone what else can I do to lose this weight. Should my levoxyl dose increase from 25mcg a day. Thank you.
Answered by Dr. Robert Galamaga 12 hours later
Hello and thanks for the followups.

Testosterone could cause weight gain - both muscle mass and more soft tissue or fat gain depending on your activity level. It may not fully explain all of the weight gain but certainly at least could partially be responsible. With BPH, I am concerned that testosterone would exacerbate the BPH. There are some alternatives to hytrin including Avodart. Also, you may be a candidate for a procedure to help alleviate these symptoms. You might check for a regional referral facility such as an equivalent to Mayo clinic where there are specialists who might be able to offer you addional options.

I would consider reducing the testosterone and ultimately stopping it. From there I would get a TSH done in 6 weeks. If TSH is high your levoxyl can be adjusted.

I would consider seeking specialty consultation for the retrograde ejaculation issue as well as this would require someone with higher level expertise such as that which providers at large referral centers typically have.

Thanks again for the query. I hope I have provided you with some helpful infomarion. If there are any additional concerns please let me know.

Wish you good health.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor